Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 7:33 AM CDT for Washburn County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 7:33 AM CDT (12:33 UTC)
- Expired
- Apr 18, 2004, 8:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Washburn County, WI
The radar
The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS53 KDLH 181233 SVRDLH WIC129-181300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 733 AM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHBURN COUNTY IN NORTHWEST WISCONSIN * UNTIL 800 AM CDT * AT 733 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF SHELL LAKE...OR ABOUT 23 MILES NORTHWEST OF RICE LAKE...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPOONER AROUND 740 AM CDT... EARL AROUND 750 AM CDT... SPRINGBROOK AROUND 755 AM CDT... DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION SUCH AS A RAVINE OR DITCH. LAT...LON 4579 9204 4565 9203 4586 9159 4602 9161 $$ CLC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 18, 3:30 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT SUN APR 18 2004 .DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACE A RIDGE AXIS OVER THE EASTERN DAKOTAS. CYCLONIC FLOW FOUND ACROSS THE FA WITH SOME SCATTERED -SHRA/SHSN OCCURRING. HAVE UPDATED THE GRIDS TO ACCOUNT FOR THE PCPN. -SHSN ARE REDUCING VISIBILITIES BRIEFLY AND SOME LIGHT ACCUMULATIONS ARE BEING FOUND IN GRASSY AREAS PER COOP OBSERVER REPORTS. HAVE ALSO UPDATED THE WINDS...ESPECIALLY ALONG THE NORTH SHORE...WHERE LOCAL TERRAIN AFFECTS WIND SPEEDS. REST OF THE FORECAST IN GOOD SHAPE. UPDATED TEXT FORECAST FORTHCOMING. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. GSF
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT SUN APR 18 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT SUN APR 18 2004 ...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT IT IS LIKELY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
In the hours before
Local storm report, Apr 18, 5:54 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL 4 W HINCKLEY 46.01N 93.02W
04/18/2004 0.75 INCH PINE MN TRAINED SPOTTER
0224 AM HAIL 13 E HINCKLEY 46.01N 92.67W
04/18/2004 1.50 INCH PINE MN TRAINED SPOTTER
0458 AM HAIL LITTLE ROUND LAKE 45.97N 91.37W
04/18/2004 1.00 INCH SAWYER WI AMATEUR RADIO
0510 AM HAIL 10 E HAYWARD 46.01N 91.27W
04/18/2004 0.75 INCH SAWYER WI TRAINED SPOTTER
&&
AWIPSUSRThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:11 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 64 min |
| Apr 18, 3:37 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 53 min |
| Apr 18, 4:00 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 30 min |
| Apr 18, 4:43 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 32 min |
| Apr 18, 4:56 AM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 34 min |
| Apr 18, 5:20 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 55 min |
| Apr 18, 7:18 AM CDT | Severe Thunderstorm Warning | DLH | Burnett | 27 min |
| Apr 18, 7:56 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 34 min |
| Apr 18, 8:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 48 min |
| Apr 18, 9:10 AM CDT | Severe Thunderstorm Warning | DLH | Price | 35 min |
| Apr 18, 4:41 PM CDT | Tornado Warning | DLH | Burnett | 64 min |
| Apr 18, 5:13 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 32 min |
| Apr 18, 5:23 PM CDT | Tornado Warning | DLH | Washburn | 67 min |
| Apr 18, 5:54 PM CDT | Tornado Warning | DLH | Sawyer | 66 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.